Alert archive / Puerto Rico / Special Marine Warnings in 2014

Special Marine Warning 21, NWS JSJ

August 23, 2014

NWS JSJ issued this special marine warning at Aug 23, 2014, 2:18 PM CDT. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 2:18 PM CDT (19:18 UTC)
Expired
Aug 23, 2014, 4:00 PM CDT
In force
102 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 108 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WHCA52 TJSJ 231918
SMWSJU
AMZ710-712-232100-
/O.NEW.TJSJ.MA.W.0021.140823T1918Z-140823T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
318 PM AST SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM...
  ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N...

* UNTIL 5 PM AST

* AT 308 PM AST...A LINE OF STRONG THUNDERSTORMS MOVING INTO THE 
ATLANTIC WATERS NORTH OF SAN JUAN ARE PRODUCING TORRENTIAL 
RAINFALL...STRONG WINDS 34 KNOTS OR GREATER AND DANGEROUS LIGHTNING 
AS MOVES NORTH AT 20 KNOTS. IN ADDITION...LOCALLY HIGHER WAVES AND 
WATERSPOUTS CAN BE POSSIBLE WITH THIS LINE OF STORMS. ADDITIONAL 
THUNDERSTORMS WILL MOVE OVER THE SAME AREA THROUGH 5 PM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. ALSO...WATERSPOUTS AND FREQUENT LIGHTNING IS 
OCCURRING WITH THIS LINE OF STORMS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY...UNTIL THIS STORM PASSES.

&&

LAT...LON 1951 6651 1951 6559 1844 6576 1847 6633
TIME...MOT...LOC 1912Z 174DEG 21KT 1872 6604

$$

ER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Aug 23, 10:13 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 10:13 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1113 AM AST SAT AUG 23 2014

.UPDATE...
DOPPLER WEATHER RADAR DETECTED INCREASING SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS MORNING. THIS ACTIVITY IS
ASSOCIATED WITH THE TRAILING MOISTURE LEFT BEHIND THE STRONG
TROPICAL WAVE/LOW PRESSURE TO THE NORTH OF HISPANIOLA THIS MORNING.
A MOIST AND UNSTABLE SOUTH SOUTHEAST LOW LEVEL WIND FLOW WILL
CONTINUE TO TRANSPORT ABUNDANT MOISTURE ACROSS PUERTO RICO THIS
AFTERNOON. THIS MOISTURE IN COMBINATION WITH DAYTIME HEATING AND
LOCAL OROGRAPHIC EFFECTS ARE EXPECTED TO INDUCE THE DEVELOPMENT OF
NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
PUERTO RICO. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH
TONIGHT. A DRYING TREND WILL START ON MONDAY...WITH THE RETURN TO
THE TYPICAL SUMMER AFTERNOON SHOWERS AND THUNDERSTORMS OVER WESTERN
AND INTERIOR PUERTO RICO.

&&

.AVIATION...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED
THIS AFTERNOON MOSTLY ACROSS PUERTO RICO TERMINALS. PERIODS OF
MVFR/IFR CIGS AND VSBYS EXPECTED AT TJPS...TJSJ...TJMZ...TJBQ AND
USVI TERMINALS. AREAL COVERAGE AND INTENSITY OF SHOWERS SHOULD BEGIN
TO DECREASE TONIGHT BUT THICK CLOUD COVER WILL PERSIST THROUGH
SUNDAY MORNING BUT WITH VFR CIGS.

&&

.MARINE...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
ACROSS THE REGIONAL WATERS. HEAVY RAINS...FREQUENT LIGHTNING AND
GUSTY WINDS TO 30 KT MAY ACCOMPANY THE HEAVIEST SHOWERS.

&&

.PREV DISCUSSION... /ISSUED 335 AM AST SAT AUG 23 2014/

SYNOPSIS...LONG FETCH SERLY FLOW WILL PERSIST THROUGH TUE. TRADE
WINDS WILL RETURN TO THE LOCAL AREA TUESDAY NIGHT. NEXT TROPICAL
WAVE EXPECTED THURSDAY.

DISCUSSION...A VERY MOIST SOUTHEAST FLOW WILL PERSIST THROUGH
SUNDAY WITH A DRYING TREND COMMENCING ON MONDAY. MODELS MAINTAIN
VERY HIGH H85 THETA-E AIR OVR PR TODAY WITH STRONG SFC CONVERGENCE
OVER THE SAME AREAS THAT RECEIVED THE HEAVIEST RAINS YESTERDAY.
FOR THIS REASON WILL EXTEND FLOOD WATCH THROUGH 21Z TODAY. ALTHOUGH
VERY MOIST AIR LINGERS THROUGH SUNDAY...,LOW-MID LEVEL FORCING
DIMINISHES SIGNIFICANTLY TONIGHT AND SUNDAY WHICH SHOULD RESULT
IN A SIG DECREASE IN AREAL COVERAGE AND INTENSITY OF SHOWERS AND
T-STORMS. ANY HEAVY RAINS TONIGHT OR SUNDAY SHOULD BE LOCALIZED
AND DOES NOT JUSTIFY EXTENDING THE FLOOD WATCH ANY FURTHER THAN
21Z.

UPPER LEVEL RIDGE NORTH OF THE AREA WILL THEN STEER A TUTT LOW
ACROSS THE ERN CARIB SUN NIGHT AND MON WITH SHARP DRY AIR
ADVECTION FROM THE EAST. TRADE WINDS STRENGTHEN TUE NIGHT THROUGH
THU AS STRONG BERMUDA-AZORES HIGH REESTABLISHES NORTH OF THE AREA.
THE 00Z ECMWF SHOWS A ROBUST TROPICAL WAVE WITH A LOT OF LOW-LEVEL
CURVATURE MOVING THRU THE ERN CARIB THU WHILE THE GFS IS MORE
FLAT AND SUPPRESSED WITH THIS WAVE. ONLY ONE 23/00Z GEFS MEMBER
OUT OF 20 SHOWS TC DEVELOPMENT WITH THIS WAVE WHILE NONE OF THE
22/12Z ECWMF MEMBERS SHOWS DEVELOPMENT.

AVIATION...NMRS SHOWERS AND SCT T-STORMS EXPECTED TODAY WITH
MVFR/IFR CIGS AND VSBYS AT JPS...JSJ AND USVI TERMINALS. AREAL
COVERAGE AND INTENSITY OF SHOWERS SHOULD BEGIN TO DECREASE TONIGHT
BUT THICK CLOUD COVER WILL PERSIST THROUGH SUN BUT WITH VFR CIGS.

MARINE...NMRS SHOWERS AND T-STORMS TODAY ALL WATERS XCPT ANEGADA
PASSAGE. HEAVY RAINS...FREQ LIGHTNING AND GUSTY WINDS TO 30 KT MAY
ACCOMPANY THE HEAVIEST SHOWERS.

HYDROLOGY...RISK OF FLOODING WILL CONTINUE THROUGH 21Z TODAY AS
BANDS OF +SHRA MOVE REPEATEDLY OVER THE SAME AREAS THAT RECEIVED
QUITE A BIT OF RAIN YESTERDAY. SRN COAST AND THE ERN HALF OF PR
WILL BE AT GREATEST RISK OF FLOODING WITH NORTHWEST PR HAVING THE
LEAST RISK. ADDITIONAL LOCALIZED RAINFALL AMOUNTS OF 2 TO 5 INCHES
WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  77  87  78 /  70  30  30  30
STT  85  78  88  79 /  70  40  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 5 PM AST THIS AFTERNOON FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

VI...FLASH FLOOD WATCH UNTIL 5 PM AST THIS AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 6 PM AST THIS EVENING FOR ATLC WATERS
     OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

71/72
Hazardous weather outlook, Aug 23, 4:47 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
547 AM AST SAT AUG 23 2014

AMZ710>745-PRZ001>013-241000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
547 AM AST SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE
REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES
WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-241000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
547 AM AST SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM AST TODAY. PLEASE
REFER TO FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING AND RAINFALL AMOUNTS GREATER THAN 3 INCHES
WOULD BE GREATLY APPRECIATED. SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 23, 1:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
253 PM AST SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      CAGUAS                  18.23N 66.04W
08/23/2014                   CAGUAS             PR   EMERGENCY MNGR

            RIO CAGUITAS WAS REPORTED OUT OF ITS BANKS.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:21 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 9:19 AM CDTAreal Flood AdvisoryJSJ6 hr
Aug 23, 10:07 AM CDTAreal Flood AdvisoryJSJ5 hr
Aug 23, 10:38 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 11:11 AM CDTFlash Flood WarningJSJ6 hr
Aug 23, 11:37 AM CDTAreal Flood AdvisoryJSJ9 hr
Aug 23, 12:14 PM CDTAreal Flood AdvisoryJSJ6 hr
Aug 23, 12:56 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 2:05 PM CDTFlash Flood WarningJSJ6 hr
Aug 23, 2:36 PM CDTAreal Flood AdvisoryJSJ10 hr
Aug 23, 2:51 PM CDTAreal Flood AdvisoryJSJ4 hr
Aug 23, 2:58 PM CDTFlash Flood WarningJSJ3 hr
Aug 23, 3:17 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 3:20 PM CDTAreal Flood AdvisoryJSJ5 hr
Aug 23, 3:24 PM CDTFlash Flood WarningJSJ3 hr
Aug 23, 6:08 PM CDTAreal Flood AdvisoryJSJ112 min
Aug 23, 6:14 PM CDTFlash Flood WarningJSJ2 hr
Aug 22, 9:21 PM CDTAreal Flood AdvisoryJSJ99 min
Aug 22, 11:01 PM CDTAreal Flood AdvisoryJSJ119 min
Aug 23, 12:05 AM CDTAreal Flood AdvisoryJSJ115 min
Aug 23, 12:47 AM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Marine Warnings in Puerto Rico, 2014Every special marine warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.